How Benzodiazepines and Alcohol Mixing Can Be Deadly

Playing Does the US Have a Benzodiazepine Epidemic?

The Doctors welcome psychiatrist Dr. Ish Major to discuss the growing benzodiazepines epidemic and how mixing this class of drug with alcohol can have deadly consequences.

Watch: Benzodiazepines for Pelvic Pain?

This type of drug is often used for people with an anxiety disorder and sleep issues, but Dr. Ish explains it is very easy to become dependent on this type of drug and it is easy to build up a tolerance to them. He suggests people use other classes of drugs, which are less addictive, before having to resort to this class of drug.

If you are looking to taper off of a benzodiazepine, he warns this should be done very slowly. He notes the body needs time to adjust to weaning off it and there should be time for the body's own natural benzodiazepine to begin production. Dr. Ish says if you stop taking a benzodiazepine cold turkey, you will have withdrawal symptoms, like shaking, raised blood pressure and pulse, possibly seizures, and sometimes even death.

Watch: Alcohol Worse for Sleep Than Caffeine before Bed?

The Doctors and Dr. Ish also warn that mixing benzodiazepines and alcohol can send the body deadly messages. He says if these are mixed together, the body's lungs can stop working. "It's a problem," he says, stressing that no one should ever mix benzodiazepines and alcohol.

 

Sign up for Our Newsletter!